Vermont, 2022

Winter Storm and Winter Weather in Vermont, January 16 to 17, 2022

January 16 to 17, 2022 · NWS BTV · 16 events in 16 counties and zones

A long tracked and powerful winter storm, with a history from the Mississippi River valley through the southeast and north along the Appalachians into the northeast, impacted VT on January 17th. Snow moved into VT around midnight of January 17th with snowfall rates of 1-2 inches per hour at times during the morning, eventually ending by early afternoon with residual snow showers during the…

Where it happened

Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$60,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A long tracked and powerful winter storm, with a history from the Mississippi River valley through the southeast and north along the Appalachians into the northeast, impacted VT on January 17th. Snow moved into VT around midnight of January 17th with snowfall rates of 1-2 inches per hour at times during the morning, eventually ending by early afternoon with residual snow showers during the evening and night.

General snowfall accumulations in VT was 4 to 8 inches with the complexity of the storm due to its strength and strong low level jet accounted for mesoscale features of snowfall distribution with east-side upslope regions witnessing higher totals and west-side downwind communities witnessing less snowfall.

In addition these strong low-level easterly winds did cause some downslope wind gusts (in excess of 50 mph) in the foothills of the western slopes of the Green Mountains and in the higher terrain in northeast VT which resulted in scattered power outages.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Jan 16, 9:32 PM EST, 1 hour 28 minutes earlier.

Area forecast discussion, Jan 16, 9:32 PM EST, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
932 PM EST Sun Jan 16 2022

.SYNOPSIS...
Late tonight, a significant storm system will spread moderate
to heavy snow into the North Country. Snow is expected to impact
travel conditions, especially during the morning commute.
Isolated to scattered power outages are possible, especially
across south-central Vermont, where strong wind gusts will
combine with heavy, wet snow. Behind this system, more waves of
very cold air will impact the region, as well as some chances
of light snow.

&&

.NEAR TERM /THROUGH MONDAY NIGHT/...
As of 921 PM EST Sunday...No significant changes made to crnt
fcst, did tweak precip arrival time and made additional minor
changes to hourly temps/dwpts. Water vapor shows an impressive
maturing cyclone acrs the eastern CONUS, with cooling cloud tops
acrs the mid Atlantic States associated with dual 25h jet
structure and developing nose of 65 to 80 knots 850mb jet. These
cooling clouds and associated band of moderate to heavy precip wl
enter our southern cwa by 06z and quickly spread from south to
north thru early Monday morning. Given the dynamics and moisture
advection, along with favorable 850 to 700mb fgen forcing,
expect snowfall rates of 1 to 2 inches per hour for several
hours to occur on Monday morning. By midday, best forcing and
deeper moisture is displaced either to our nw or east, and
precip should become much less intense. However, still noticing
several mesoscale models in the 00z run, showing redeveloping
on cusp of mid/upper lvl dry slot, so potential for additional
precip mid aftn with secondary vort rounding closed 850 to 500mb
circulation looks good. Snow ratios start in the 10 to 12 to 1
range, but as bl temps warm into the upper 20s to mid 30s,
expect the ratios to lower into the 8 to 1 range, with much
wetter snow likely.

The snow loading on trees/power lines, combined with localized
downslope winds, we are expecting isolated to scattered power
outages are possible. Expect hazardous driving conditions,
especially Monday morning with snow covered roads and poor
visibility below 1 sm in moderate to heavy snowfall, but
conditions should improve by midday as temps warm and precip
decreases. However, watching the potential for a refreeze on
Monday evening, as northwest winds develop and bl temps quickly
drop below freezing by 00z, something to watch if you have
evening plans.

Previous discussion below:
Tonight will be the calm before the storm. The low pressure
system that will bring widespread snow to the North Country late
tonight is currently spinning across the Tennessee River
Valley, and is quickly heading our way. As previously mentioned,
this system is very dynamic and will pack a punch. Snow is
still expected to begin after midnight tonight, spreading from
south to north. At the same time, strong east-southeast winds
will develop both aloft and at the surface. As a result, both
moderate to heavy snow and strong to damaging wind gusts will
impact the North Country tomorrow morning.

First, lets talk about the snow. A Winter Weather Advisory remains
in effect across the Champlain Valley and northern Vermont, while a
Winter Storm Warning remains in effect across northern New York and
south-central Vermont from 1 AM Monday through 1 AM Tuesday.

Slight adjustments were made to the total snowfall forecast to
emphasize the terrain influence with this event, especially across
Vermont. The aforementioned strong ESE winds will lead to upslope
enhancement along the eastern slopes of the Greens and Adirondacks,
while western downslope regions will experience a precipitation
deficit. The most notable change was to reduce snowfall totals
within these downslope regions, namely the Champlain Valley and the
Northeast Kingdom in Vermont. In addition, lesser precipitation
amounts are expected during the afternoon on Monday when the dry
slot moves overhead. In fact, the bulk of the snowfall will occur
during the morning hours which will significantly impact the morning
commute.

The heaviest snow will occur tomorrow morning between 4 AM and 11 AM
when snowfall rates of 1 to 2 inches per hour are expected. This
will mainly be along the eastern slopes of the Adirondacks and the
southern/central Green Mountains. Total snow accumulations across
these regions will be in the 8-12 inch range, while 12-18 inches are
possible at locations above 2000 feet. For locations across southern
and central Vermont, snow will be wet and heavy with snow ratios
ranging from 7:1 to 10:1. This will likely result in isolated to
scattered power outages as the heavy, wet snow quickly accumulates
on trees and powerlines. Meanwhile, snow ratios across northern New
York are expected to remain greater than 10:1.

Speaking of northern New York- snowfall rates up to 3 inches per
hour are possible across the Saint Lawrence Valley in New York where
a deformation band of heavy snow will develop between 4 AM and 8 AM.
Total snow accumulations across this region will be in the 9-13 inch
range. However, it is important to note that the timing and location
of this band of heavy snow may vary. At this time, there remains the
possibility that this band may drift northwest of the international
border; in which case, lesser snow amounts will be observed across
the Saint Lawrence Valley.

In addition, there still looks to be a brief period of sleet and
rain across southern and eastern Vermont during the afternoon on
Monday as temperatures warm above freezing. However,
precipitation rates will have decreased significantly during
this time as the dry slot moves overhead and precipitation
becomes more scattered in nature. There may even be some drizzle
or freezing drizzle across eastern Vermont during this time.
This will result in slick travel conditions, given that
accumulating snow will have already fallen.

By Monday night, temperatures will again fall below freezing with
the passage of a cold front. Low temperatures will drop to near
zero. Snow will taper off and become terrain driven as it does so,
mainly occurring across the Adirondacks and northern Green Mountains
overnight Monday into Tuesday. An additional dusting to 2 inches is
possible for the mountains during this time.

Now let's talk winds. A Wind Advisory remains in effect for the
immediate western slopes of the southern and central Green Mountains
and the Northeast Kingdom in Vermont where southeast gusts up to 55
mph are expected. Western Rutland County has been added to the Wind
Advisory, including the city of Rutland. The strongest gusts are
expected to take place between 4 AM to 9 AM Monday morning, but will
be sporadic. Since this may be concurrent with the heaviest
snowfall, power outages are possible, especially across southern
Vermont where there's a greater chance of heavy, wet snow. By Monday
night, brisk west-northwest flow will develop leading to gusts up to
30-40 mph. As temperatures fall, wind chills will again be a concern
for Monday night into Tuesday.

&&

.SHORT TERM /TUESDAY THROUGH TUESDAY NIGHT/...
As of 434 PM EST Sunday...Northwesterly winds will gradually diminish
on Tuesday as surface ridge axis builds ewd from the Great lakes
region across northern NY late in the day. Will be a chilly day
regardless, with high temperatures only in the low-mid teens across
most of VT, and in the single digits above zero for most of nrn NY
and along the intl. border in VT. With NW winds 10-20 mph in the
morning, wind chills will range from 5 to 15 below. A few lingering
snow showers are possible across the central/nrn Green Mtns, which
may result in a dusting to 0.5" snowfall. Otherwise, looking at
gradual clearing through the day.

Temperatures will fall quickly after sunset Tuesday with diminishing
winds and clear skies through midnight. Should see lows zero to -
10F, but with temperatures leveling off after midnight as mid-upper
level clouds increase from west to east. Approaching warm front will
bring a chance of light snow showers to St. Lawrence county toward
daybreak Wednesday (PoPs 20-30%), with cloudy skies and snow showers
likely across most of the region during the daylight hours Wednesday
(PoPs 50-70%). Any snow accumulation will be light, generally a
dusting to 1" with up to 2" across the higher terrain on Wednesday,
with best frontal convergence quickly shifting to our north. Winds
will shift into the S-SW Wednesday, with moderate p-gradient leading
to wind speeds of 15-25 mph in the Champlain Valley, and generally
10-20 mph elsewhere. Temperatures will briefly moderate on
Wednesday, with highs in the low-mid 30s in most locations.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
As of 434 PM EST Sunday...No significant precipitation events are
expected during the long- term period. However, a reinforcing shot of
arctic air is expected with temperatures generally below the 30-year
climo mean for mid- January.

Weak low pressure passes to our north across southern Quebec on
Wednesday night, with a trailing cold front ushering in another
surge of low-level arctic air for Thursday and Friday. Temperatures
will drop rapidly with strong CAA early Thursday morning, with
temperatures falling to near zero in the St. Lawrence Valley by 12Z
Thursday. Thursday will be a very cold/blustery day with level or
falling temperatures across much of the region in the single digits
to low teens. In addition, NW winds 10-15 mph will contribute to
wind chills generally zero to 10 below during the day Thursday.

Arctic high pressure builds sewd into our region from Ontario
Thursday night into Friday. Lows generally -5F to -15F Thursday
night, with highs only near +10F on Friday. A slow moderating trend
in temperatures is expected next weekend as arctic high pressure
gradually shifts to our east. Next trough approaching from the Great
Lakes will bring our next chance of precipitation in the form of
light snow for Sunday.

&&

.AVIATION /03Z MONDAY THROUGH FRIDAY/...
Through 24z Monday...Rapidly increasing clouds but still
generally VFR through 05-07Z, than a rapid deterioration in
aviation wx conditions from South-North during the pre-dawn
hours with developing period of moderate to heavy snowfall
reducing conditions to IFR/LIFR with vsby reduced to less than
1/2 at times, widespread low- level wind shear, and HIR TRRN
OBSCD. Downslope winds should reach the surface at KRUT, with
gusts 40-44kt possible around 12Z Monday. Generally 2-4SM in
intermittent light snow and BR later in the morning into the
early afternoon Monday. Included some mention of sleet at
RUT/MPV as we head through the late morning and early afternoon
period. That said, the most significant period of snow and
precipitation will be 09-15Z most TAF locations.

Gradual improvement in conditions with some MVFR and possibly
VFR condiitons developing ard/aft 18z with snow intensity and
coverage decreasing and a wind shift to the WSW.

Outlook...

Monday Night: Mainly VFR, with areas MVFR and IFR possible.
Chance SHSN, Likely SN.
Tuesday: VFR. Slight chance SHSN.
Tuesday Night: VFR. NO SIG WX.
Wednesday: Mainly VFR, with local MVFR possible. Chance SHSN.
Wednesday Night: Mainly VFR, with areas MVFR possible. Chance
SHSN.
Thursday: Mainly VFR, with local MVFR possible. NO SIG WX.
Thursday Night: VFR. NO SIG WX.
Friday: VFR. NO SIG WX.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...Winter Storm Warning from 1 AM Monday to 1 AM EST Tuesday for
     VTZ008-010-012-017>019.
     Wind Advisory from 4 AM to 1 PM EST Monday for VTZ004-011-
     017>019.
     Winter Weather Advisory from 1 AM Monday to 1 AM EST Tuesday
     for VTZ001>007-009-011-016.
NY...Winter Storm Warning from 1 AM Monday to 1 AM EST Tuesday for
     NYZ026>031-034-035-087.

&&

SYNOPSIS...Hammond/Haynes
NEAR TERM...Hammond/Taber
SHORT TERM...Banacos
LONG TERM...Banacos
AVIATION...Banacos/SLW
Hazardous weather outlook, Jan 16, 3:48 AM EST, 19 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
348 AM EST Sun Jan 16 2022

NYZ026>031-034-035-087-VTZ008-010-012-170900-
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Western Essex-Eastern Essex-Southwestern St. Lawrence-Washington-
Orange-Windsor-
348 AM EST Sun Jan 16 2022

...WINTER STORM WARNING IN EFFECT FROM 1 AM MONDAY TO 1 AM EST
TUESDAY...

This Hazardous Weather Outlook is for northern New York, central
Vermont and southern Vermont.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VTZ001>003-005>007-009-011-016-170900-
Grand Isle-Western Franklin-Orleans-Western Chittenden-Lamoille-
Caledonia-Western Addison-Western Rutland-Eastern Franklin-
348 AM EST Sun Jan 16 2022

...WINTER WEATHER ADVISORY IN EFFECT FROM 1 AM MONDAY TO 1 AM EST
TUESDAY...

This Hazardous Weather Outlook is for central Vermont, northeast
Vermont, northwest Vermont and southern Vermont.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VTZ004-170900-
Essex-
348 AM EST Sun Jan 16 2022

...WINTER WEATHER ADVISORY IN EFFECT FROM 1 AM MONDAY TO 1 AM EST
TUESDAY...
...WIND ADVISORY IN EFFECT FROM 4 AM TO 1 PM EST MONDAY...

This Hazardous Weather Outlook is for northeast Vermont.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.
   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.
   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VTZ017>019-170900-
Eastern Chittenden-Eastern Addison-Eastern Rutland-
348 AM EST Sun Jan 16 2022

...WINTER STORM WARNING IN EFFECT FROM 1 AM MONDAY TO 1 AM EST
TUESDAY...
...WIND ADVISORY IN EFFECT FROM 4 AM TO 1 PM EST MONDAY...

This Hazardous Weather Outlook is for central Vermont, northwest
Vermont and southern Vermont.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.
   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.
   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 winter storm, 5 winter weather. Local standard time, as filed.

Winter Storm, Eastern Rutland

When
January 16, 11:00 PM EST to January 17, 3:00 PM EST
Where
Eastern Rutland forecast zone
Property damage
$20,000
Reported by
CoCoRaHS
Coordinates
43.580, -73.037 (the zone’s center; the record gives no point)

Snowfall totals of 6 to 10 inches were common. In addition, brief strong downsloping east winds caused some isolated to scattered power outages.

Winter Storm, Windsor

When
January 17, 12:00 AM EST to 3:00 PM EST
Where
Windsor forecast zone
Reported by
CoCoRaHS

Snowfall totals of 8 to 12 inches were common.

Winter Storm, Eastern Addison

When
January 17, 1:00 AM EST to 4:00 PM EST
Where
Eastern Addison forecast zone
Reported by
CoCoRaHS
Coordinates
44.031, -73.141 (the zone’s center; the record gives no point)

Snowfall totals of 6 to 10 inches were common.

Winter Storm, Eastern Chittenden

When
January 17, 1:00 AM EST to 4:00 PM EST
Where
Eastern Chittenden forecast zone
Reported by
CoCoRaHS
Coordinates
44.461, -73.081 (the zone’s center; the record gives no point)

Snowfall totals of 6 to 10 inches were common.

Winter Storm, Washington

When
January 17, 1:00 AM EST to 4:00 PM EST
Where
Washington forecast zone
Reported by
CoCoRaHS
Coordinates
44.273, -72.615 (the zone’s center; the record gives no point)

Snowfall totals of 8 to 12 inches were common with some localized amounts around 15 inches.

Winter Storm, Western Chittenden

When
January 17, 1:00 AM EST to 4:00 PM EST
Where
Western Chittenden forecast zone
Reported by
CoCoRaHS
Coordinates
44.461, -73.081 (the zone’s center; the record gives no point)

Snowfall totals of 6 to 8 inches were common.

Winter Storm, Western Addison

When
January 17, 1:00 AM EST to 4:00 PM EST
Where
Western Addison forecast zone
Reported by
CoCoRaHS
Coordinates
44.031, -73.141 (the zone’s center; the record gives no point)

Snowfall totals of 6 to 8 inches were common.

Winter Storm, Orange

When
January 17, 1:00 AM EST to 4:00 PM EST
Where
Orange forecast zone
Reported by
CoCoRaHS
Coordinates
44.006, -72.377 (the zone’s center; the record gives no point)

Snowfall totals of 5 to 10 inches were common.

Winter Storm, Western Rutland

When
January 17, 1:00 AM EST to 4:00 PM EST
Where
Western Rutland forecast zone
Reported by
CoCoRaHS
Coordinates
43.580, -73.037 (the zone’s center; the record gives no point)

Snowfall totals of 6 to 8 inches were common.

Winter Storm, Lamoille

When
January 17, 1:00 AM EST to 4:00 PM EST
Where
Lamoille forecast zone
Reported by
CoCoRaHS
Coordinates
44.606, -72.641 (the zone’s center; the record gives no point)

Snowfall totals of 6 to 9 inches were common.

Winter Storm, Eastern Franklin

When
January 17, 1:00 AM EST to 4:00 PM EST
Where
Eastern Franklin forecast zone
Reported by
CoCoRaHS
Coordinates
44.858, -72.912 (the zone’s center; the record gives no point)

Snowfall totals of 6 to 9 inches were common.

Winter Weather, Caledonia

When
January 17, 2:00 AM EST to 4:00 PM EST
Where
Caledonia forecast zone
Property damage
$10,000
Reported by
CoCoRaHS
Coordinates
44.465, -72.102 (the zone’s center; the record gives no point)

Shadowing impacts from NH White Mountains led to lower snowfall totals of 3 to 6 inches. Brief strong and gusty east winds near 50 mph led to some scattered power outages.

Winter Weather, Orleans

When
January 17, 2:00 AM EST to 4:00 PM EST
Where
Orleans forecast zone
Property damage
$10,000
Reported by
CoCoRaHS
Coordinates
44.829, -72.244 (the zone’s center; the record gives no point)

Shadowing impacts from NH White Mountains led to lower snowfall totals of 3 to 6 inches. Brief strong and gusty east winds near 50 mph led to some scattered power outages.

Winter Weather, Essex

When
January 17, 2:00 AM EST to 4:00 PM EST
Where
Essex forecast zone
Property damage
$10,000
Reported by
CoCoRaHS
Coordinates
44.728, -71.736 (the zone’s center; the record gives no point)

Shadowing impacts from NH White Mountains led to lower snowfall totals of 3 to 6 inches. Brief strong and gusty east winds near 50 mph led to some scattered power outages.

Winter Weather, Western Franklin

When
January 17, 2:00 AM EST to 4:00 PM EST
Where
Western Franklin forecast zone
Property damage
$10,000
Reported by
CoCoRaHS
Coordinates
44.858, -72.912 (the zone’s center; the record gives no point)

Shadowing impacts from VT's Northern Greens and some drier air entrainment led to lower snowfall totals of 4 to 6 inches.

Winter Weather, Grand Isle

When
January 17, 2:00 AM EST to 4:00 PM EST
Where
Grand Isle forecast zone
Reported by
CoCoRaHS
Coordinates
44.797, -73.295 (the zone’s center; the record gives no point)

Shadowing impacts from VT's Northern Greens and some drier air entrainment led to lower snowfall totals of 4 to 6 inches.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2022Every state in 2022This day in weather historyWarnings in Vermont, January 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 993023, 993024, 993021, 993022, 993025, 993026, 993027, 993028, 993042, 993043, 993044, 993015, 993016, 993017, 993018, 993019.